Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 23, 2023, 4:42 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 4:42 PM EDT (20:42 UTC)
- Expired
- Mar 23, 2023, 4:56 PM EDT
- In force
- 14 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 60 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:11 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 23, 3:11 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
311 PM EDT Thu Mar 23 2023
.SYNOPSIS...
Embedded thunderstorms are possible today, capable of quick
downpours. Rain will remain in the forecast through Saturday.
Potential for heavy, excessive rainfall along a stalled front
may create flooding concerns particularly including areas along
the Pennsylvania and West Virginia border.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Present environmental saturation with developing frontogenesis
will result in showers and thunderstorms continuing to develop
this afternoon and evening. Areas along the PA/WV border that
have already seen heavy rainfall this morning are at risk of
flooding should a downpour propagate across the area.
A Flood Watch has been issued that should address the water
risk for the next several days. The heaviest axis of rainfall
should occur Thursday evening/early overnight, where a quick
1.00 to 1.50 inches may fall horizontally south of Washington
County. Temperatures will remain above normal due to warm
advection.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As low pressure sits to the North, and high pressure sits to
the South, this particular set up will promote the development
of a persistent deformation zone resulting in a stalled frontal
boundary in zonal flow aloft.
Warm and moist advection from the Gulf will fuel a continuously
saturated environmental profile. As the jet back-builds through
the period, jet ascent will wax and wane at times. The heaviest
precipitation during this period will occur Friday mid-day in
the same PA/WV border zones. Total rainfall amounts may be up to
3.00 inches in the WV ridges.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Long range model ensembles indicate that quiet weather will
prevail through mid-week, when a developing shortwave may
provide rain and light snow change.
Temperature through the long term will remain near- normal.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Occasional rounds of showers and thunderstorms are likely this
afternoon and tonight ahead of and along a front, which will
sink south across the region later this afternoon and this
evening. The front may stall in the general vicinity of the
Pennsylvania and West Virginia border overnight. Regardless,
MVFR to IFR ceiling restrictions are likely throughout, along
with occasional visibility dips from showers and storms. Low-
level wind shear will remain a concern until FROPA tonight.
.OUTLOOK...
Widespread restrictions are likely Friday through Saturday
evening in periods of rain with crossing low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday morning for PAZ031-075-076.
OH...Flood Watch through Saturday morning for OHZ057>059-068-069.
WV...Flood Watch through Saturday morning for WVZ003-004-012-021-
509>514.
&&
SYNOPSIS...89
NEAR TERM...89
SHORT TERM...89
LONG TERM...89
AVIATION...CL/MilcarekHazardous weather outlook, Mar 23, 12:08 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1208 PM EDT Thu Mar 23 2023 OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078- WVZ001-002-241615- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Washington-Westmoreland-Higher Elevations of Westmoreland- Indiana-Higher Elevations of Indiana-Hancock-Brooke- 1208 PM EDT Thu Mar 23 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-241615- Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1208 PM EDT Thu Mar 23 2023 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 23, 10:43 AM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1043 AM EDT Thu Mar 23 2023
OHZ039-048-049-058-059-231515-
Guernsey OH-Tuscarawas OH-Coshocton OH-Harrison OH-Belmont OH-
1043 AM EDT Thu Mar 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...NORTHERN
GUERNSEY...SOUTHEASTERN COSHOCTON...NORTHWESTERN BELMONT AND SOUTHERN
TUSCARAWAS COUNTIES THROUGH 1115 AM EDT...
At 1043 AM EDT, Doppler radar was tracking a strong thunderstorm near
West Lafayette, or 7 miles east of Coshocton, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cadiz, Freeport, Newcomerstown, West Lafayette, Antrim, Flushing,
Port Washington, Holloway, Plainfield, Gilmore, Tippecanoe, and
Piedmont.
This includes Interstate 77 in Ohio between mile markers 55 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4017 8180 4032 8179 4033 8102 4008 8103
TIME...MOT...LOC 1443Z 273DEG 53KT 4023 8171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CLSpecial weather statement, Mar 23, 4:21 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT Thu Mar 23 2023
PAZ007-013>015-022-232045-
Armstrong PA-Butler PA-Clarion PA-Lawrence PA-Mercer PA-
421 PM EDT Thu Mar 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MERCER...
NORTHEASTERN LAWRENCE...NORTHERN BUTLER...CENTRAL ARMSTRONG AND
SOUTHERN CLARION COUNTIES THROUGH 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Slippery Rock, or 8 miles southwest of Grove City, moving east at 75
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grove City, Rimersburg, Shanor-Northvue, Slippery Rock, New
Bethlehem, Chicora, East Brady, Harrisville, Parker, Plain Grove
Township, Sligo, and Bruin.
This includes Interstate 79 in Pennsylvania between mile markers 100
and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4097 8028 4115 8026 4110 7929 4084 7933
TIME...MOT...LOC 2021Z 277DEG 67KT 4106 8017
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MilcarekThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 11:53 AM EDT | Flood Watch | PBZ | Fayette, Greene | 29 hr |
| Mar 23, 4:21 PM EDT | Special Weather Statement | PBZ | Butler | 24 min |
| Mar 23, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 30 min |
| Mar 23, 4:52 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler | 23 min |
| Mar 23, 5:12 PM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 33 min |
| Mar 23, 5:43 PM EDT | Special Weather Statement | PBZ | Indiana | 17 min |
| Mar 23, 6:15 PM EDT | Special Weather Statement | PBZ | Armstrong | 30 min |
| Mar 23, 6:18 PM EDT | Special Weather Statement | PBZ | Beaver | 27 min |
| Mar 23, 6:30 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler | 30 min |
| Mar 23, 10:43 AM EDT | Special Weather Statement | PBZ | Harrison | 32 min |
| Mar 23, 5:56 PM EDT | Special Weather Statement | PBZ | Columbiana | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.